Alert archive / Indiana / Tornado Warnings in 2009
Tornado Warning 1, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Mar 8, 2009, 4:46 PM EDT for Ripley County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2009, 4:46 PM EDT (20:46 UTC)
- Expired
- Mar 8, 2009, 5:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
County Ripley County, IN
The radar
The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 5:23 PM EDT | TORNADO | 1 N Milan, IN | BRIEF TOUCHDOWN REPORTED IN A RURAL AREA ONE MILE NORTH OF MILAN. SOME DEBRIS WAS REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 2:52 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KILN 082046
TORILN
INC137-082130-
/O.NEW.KILN.TO.W.0001.090308T2046Z-090308T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
446 PM EDT SUN MAR 8 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* TORNADO WARNING FOR...
RIPLEY COUNTY IN SOUTHEAST INDIANA...
* UNTIL 530 PM EDT.
* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES. THIS
DANGEROUS STORM WAS LOCATED 9 MILES WEST OF HOLTON...MOVING EAST AT
55 MPH.
* LOCATIONS IMPACTED INCLUDE...
OSGOOD...
VERSAILLES...
MILAN...
IN ADDITION...REXVILLE...NEW MARION...HOLTON...OTTER VILLAGE...
BENHAM...NAPOLEON...CROSS PLAINS AND OLEAN ARE NEAR THE PATH OF THIS
DANGEROUS THUNDERSTORM.
IF YOU ARE NEAR THE PATH OF THIS DANGEROUS STORM...TAKE COVER NOW
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL
SHELTER. AVOID WINDOWS
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHEASTERN INDIANA AND NORTHERN KENTUCKY AND SOUTHWESTERN OHIO.
LAT...LON 3920 8546 3925 8535 3930 8521 3931 8508
3908 8512 3894 8515 3895 8546
TIME...MOT...LOC 2046Z 250DEG 50KT 3909 8551
$$2 follow-up statements
000
WWUS51 KILN 082103
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
503 PM EDT SUN MAR 8 2009
INC137-082130-
/O.CON.KILN.TO.W.0001.000000T0000Z-090308T2130Z/
RIPLEY IN-
500 PM EDT SUN MAR 8 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR RIPLEY
COUNTY...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES. THIS
DANGEROUS STORM WAS LOCATED NEAR HOLTON...MOVING EAST AT 50 MPH.
WIND GUSTS IN EXCESS OF 60 MPH ARE ALSO LIKELY WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...OSGOOD...VERSAILLES AND MILAN.
IN ADDITION...OTTER VILLAGE...BENHAM...NAPOLEON...CROSS PLAINS...
OLEAN...VERSAILLES LAKE...FRIENDSHIP AND SUNMAN ARE NEAR THE PATH OF
THIS STORM.
IF YOU ARE NEAR THE PATH OF THIS DANGEROUS STORM...TAKE COVER NOW
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL
SHELTER. AVOID WINDOWS
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3920 8546 3925 8535 3930 8521 3931 8508
3908 8512 3894 8515 3895 8546
TIME...MOT...LOC 2100Z 254DEG 45KT 3904 8538
$$000
WWUS51 KILN 082126
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
526 PM EDT SUN MAR 8 2009
INC137-082135-
/O.EXP.KILN.TO.W.0001.000000T0000Z-090308T2130Z/
RIPLEY IN-
525 PM EDT SUN MAR 8 2009
...THE TORNADO WARNING FOR RIPLEY COUNTY WILL EXPIRE AT 530 PM EDT...
THE THUNDERSTORM IS MOVING OUT OF THE WARNED AREA...THEREFORE THE
TORNADO WARNING WILL BE ALLOWED TO EXPIRE.
ADDITIONAL THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 6 PM.
GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN WILL STILL BE POSSIBLE
WITH THESE STORMS.
PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3920 8546 3925 8535 3930 8521 3931 8508
3908 8512 3894 8515 3895 8546
TIME...MOT...LOC 2125Z 254DEG 45KT 3918 8509
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 8, 4:00 PM EDT, 46 minutes earlier.
Area forecast discussion, Mar 8, 4:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT SUN MAR 8 2009
.SYNOPSIS...
LOW PRESSURE TRACKING THROUGH THE LOWER GREAT LAKES WILL SEND A
FAST-MOVING COLD FRONT THROUGH THE OHIO VALLEY LATE THIS EVENING.
HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION ON MONDAY. A WARM
FRONT WILL LIFT NORTH ACROSS THE OHIO VALLEY MONDAY NIGHT AND
TUESDAY...IN ADVANCE OF ANOTHER LOW PRESSURE SYSTEM.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
POTENTIAL SEVERE WEATHER ON THE DOORSTEP OF THE CWA SO WILL NEED
TO KEEP THIS SOMEWHAT BRIEF. CURRENTLY SEEING SOME LOW-TOPPED
SEVERE CONVECTION MOVING INTO CENTRAL INDIANA...AND THIS LINE WILL
MOVE INTO THE WESTERN PORTIONS OF THE CWA OVER THE NEXT FEW HOURS.
LOW-LEVEL SHEAR ACROSS ALL OF THE CWA WILL BE SUPPORTIVE OF
ROTATION AND TORNADOES AS THIS LINE MOVE THROUGH. BIG QUESTION IS
HOW UNSTABLE WE WILL BE...ESPECIALLY GIVEN THE OVERCAST SKIES
WHICH HAVE BEEN IN PLACE ALL DAY. NONETHELESS...NOT MUCH
DIFFERENCE IN THE LOW-LEVEL AIRMASS OVER SW OH THAN WHAT IS
CURRENTLY OVER CENTRAL INDIANA WHERE TORNADOES HAVE BEEN
REPORTED...SO IT IS POSSIBLE THAT SEVERE THREAT WILL SPREAD INTO
THE WESTERN CWA THIS EVENING. FOR THIS REASON TOR WATCH 50 HAS
BEEN ISSUED FOR AREAS ALONG AND WEST OF I-75 THROUGH 8 PM. AFTER
COORDINATION WITH SPC...DECIDED TO KEEP WATCH CONFINED TO THE
WESTERN CWA THROUGH THIS TIME SINCE EVOLUTION OF INSTBY IS HIGHLY
IN QUESTION. IF IT APPEARS INSTBY IS SUPPORTIVE OF SEVERE THREAT
FURTHER EAST LATER TONIGHT...WATCH WILL LIKELY BE EXPANDED LATER
ON.
AFTER FRONT MOVES THROUGH...NEARLY VERTICAL LOW-LEVEL THETA SFCS
AND 50-KT LOW LEVEL JET WILL SUPPORT GUSTS TO NEAR 40-KT ACROSS
THE NORTHERN 3/4 OF THE CWA FOR A FEW HOURS. ISSUED A WIND ADVY
FOR THIS AREA THROUGH 5 AM.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
CONDITIONS DRY OUT ON MONDAY AS HIGH PRESSURE BUILDS IN FROM THE
WEST. HIGH WILL BE QUICK TO MOVE EAST OF THE REGION MONDAY
NIGHT...ALLOWING FOR A WARM FRONT TO MOVE UP FROM THE SOUTHWEST
MONDAY NIGHT AND TUES. GOOD ISENT LIFT WITH THIS FEATURE...SO
INCREASED POPS TO HIGH-END LIKELY ACROSS THE NORTHWEST HALF OF
THE CWA. ANOTHER FRONT WILL SWEEP ACROSS THE REGION TUESDAY NIGHT.
SIGNIFICANT MODEL DIFFERENCES WITH THE TIMING OF THIS FRONT...WITH
THE NAM MUCH SLOWER THAN THE GFS. WENT CLOSER TO THE ECMWF WHICH
IS PLAYING THE MIDDLE-OF-THE ROAD SOLN. THIS BRINGS THE FRONT INTO
THE CENTRAL CWA BY 12Z WEDS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
CONSIDERABLE VARIABILITY IN MODEL RUNS RESULTS IN QUITE A BIT OF
UNCERTAINTY REGARDING THE POSITION OF THE COLD FRONT AT THE
BEGINNING OF THE PERIOD. FOLLOWING ENSEMBLE MEANS AND ECMWF SEEMS
MOST PRUDENT AT THIS POINT. THIS SUGGESTS THAT THE FRONT WILL BE IN
THE PROCESS OF MOVING ACROSS THE FORECAST AREA WEDNESDAY MORNING.
SHOWERS WILL CONTINUE TO OCCUR AHEAD OF THE FRONT. DUE TO
UNCERTAINTIES OPTED TO ONLY GO WITH HIGH CHANCE POPS IN THE
EASTERN ZONES. APPEARS THAT HIGHS WILL BE EARLY WITH FALLING
READINGS THROUGH THE REST OF THE DAY.
HIGH PRESSURE WILL BUILD IN THROUGH THE REST OF THE WEEK. THIS WILL
BRING A RETURN TO BELOW NORMAL TEMPERATURES. READINGS WILL MODERATE
OVER THE WEEKEND. THERE ARE SOME INDICATIONS THAT A SYSTEM MAY BRING
A CHANCE OF RAIN BY SUNDAY. BUT THERE IS TOO MUCH UNCERTAINTY THAT
FAR OUT IN TIME TO VARY FROM A DRY FORECAST.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MVFR CIGS MOVING INTO CWA. SCT SHRA ACROSS AREA WITH BRIEF LOWER
VSBYS THROUGH EVENING. COLD FRONT WITH SCT TSRA WILL PUSH THROUGH
THIS EVENING. A FEW STORMS MAY CONTAIN HAIL AND WIND GUSTS IN
EXCESS OF 40 KNOTS. WILL MONITOR FOR TIMING OF POSSIBLE SEVERE
STORMS. WINDS OUTSIDE STORMS WILL BE STRONG THROUGH EARLY MORNING
THEN DIMINISH THROUGH THE DAY ON MONDAY. SOME GUSTS MAY BE 30 T0
40 KNOTS THIS EVENING THROUGH AROUND MIDNIGHT. MVFR CIGS SHOULD
LINGER BEHIND FRONT OVERNIGHT MAINLY ACROSS DAY AND CMH AREA. SOME
HIGHS CLOUDS WILL MOVE INTO ON MONDAY AHEAD OF NEXT SYSTEM BUT
WILL HOLD OFF ON INCLUDING THESE UNTIL LATER FCST WITH NEAR TERM
OF MORE CONCERN.
OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE AGAIN TUESDAY
AND TUESDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR OHZ026-034-035-042>046-
051>056-060>065-070>074-077>080.
KY...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR KYZ091>093.
IN...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...
AVIATION...Hazardous weather outlook, Mar 8, 3:02 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 302 PM EDT SUN MAR 8 2009 INZ050-058-059-066-073>075-080-KYZ089>092-094-095-OHZ034-035-042-043- 051-060-061-070-077-091000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-OWEN-GRANT-MERCER-AUGLAIZE- DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY-BUTLER-HAMILTON- 302 PM EDT SUN MAR 8 2009 ...TORNADO WATCH 50 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WESTERLY WINDS WILL GUST UP TO 45 MPH TONIGHT IN THE WAKE OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS. KYZ093-096>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088- 091000- CAMPBELL-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN- UNION OH-DELAWARE-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE- FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-CLERMONT- BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 302 PM EDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN THE WAKE OF THE FRONT WESTERLY WINDS WILL GUST UP TO 40 MPH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:27 PM EDT | Wind Advisory | ILN | Dearborn, Fayette, Franklin, Ohio, Ripley, Switzerland and 2 more | 13 hr |
| Mar 8, 5:20 PM EDT | Tornado Warning | ILN | Dearborn | 27 min |
| Mar 8, 5:33 PM EDT | Tornado Warning | ILN | Ripley | 35 min |
| Mar 8, 6:06 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Ripley, Switzerland | 39 min |
Nearby
Tornado Warnings in Indiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.